Hairy tongue associated with the use of baricitinib therapy for ophiasis pattern alopecia areata

    December 2023 in “JEADV Clinical Practice
    Anthony A. Gaspari
    TLDR A woman's hair grew back with baricitinib treatment, but she developed a temporary hairy tongue that was treated with regular tongue brushing.
    A 30-year-old woman with severe alopecia areata, who had not responded to other treatments, experienced significant hair regrowth after starting baricitinib therapy. Her Severity of Alopecia Tool (SALT) score decreased from 45 to 20 within three months. However, she developed a condition known as hairy tongue (HT) during the 3rd to 5th month of treatment, which was likely related to the use of baricitinib. HT is benign, asymptomatic, and temporary, and is typically associated with poor oral hygiene, smoking, and certain medical conditions. The patient's HT was successfully managed by regular brushing of her tongue with a toothbrush. The study suggests that further observations in other patients with severe alopecia areata treated with systemic Janus kinase inhibitors will be necessary to determine the frequency of HT in this population.
    View this study on onlinelibrary.wiley.com →

    Cited in this study